Hansen’s disease or leprosy is a chronic infectious disease caused by Mycobacterium leprae associated with inflammation that may damage the skin and peripheral nerves. In countries where leprosy is still endemic, an increasing prevalence of human immunodeficiency virus (HIV) can be seen, hence increasing the possibility of HIV-leprosy co-infection. Hansen’s disease, if not treated promptly, can cause scars and deformities associated with leprosy reaction. Immunosuppressive drugs like corticosteroids used in the treatment of leprosy reaction may put the patient at risk of opportunistic infections.
This is a case of a 27-year-old Filipino male with HIV-leprosy co-infection, who manifested with erythema nodosum leprosum reaction, treated with tapering dose of oral corticosteroids and multidrug therapy (MDT) for multibacillary leprosy showing good response to treatment after 5 months without recurrence of reaction. The use of chronic oral corticosteroids, despite its immunosuppressive effects, has been beneficial in the management of reactions in this patient with HIV-leprosy co-infection.
Considering that both Hansen’s disease and HIV directly affects T helper CD4+ lymphocytes in its pathogenesis, there seems to be little to no alteration in the course of patients with HIV-leprosy co-infection. Hence, treatment of HIV-leprosy co-infection does not differ from that of a seronegative leprosy patient. This case highlights the occurrence of erythema nodosum leprosum reaction in HIV-leprosy co-infection and the need for immunosuppressive drugs to control reaction and prevent nerve damage. Close monitoring is imperative to weigh the risk-benefit ratio of medications given to patients with HIV-leprosy co-infection.